Alert archive / Tennessee / Tornado Warnings in 2023
Tornado Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Apr 1, 2023, 5:50 AM EDT for 4 counties in Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2023, 5:50 AM EDT (09:50 UTC)
- Expired
- Apr 1, 2023, 6:30 AM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Bradley County, TN, Hamilton County, TN, McMinn County, TN, Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 106 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 2:49 AM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 388 m²/s²
- 0-3 km storm-relative helicity
- 532 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103
WFUS54 KMRX 010950
TORMRX
TNC011-065-107-139-011030-
/O.NEW.KMRX.TO.W.0009.230401T0950Z-230401T1030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
550 AM EDT Sat Apr 1 2023
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Central Bradley County in east Tennessee...
Northwestern Polk County in east Tennessee...
Southwestern McMinn County in east Tennessee...
East central Hamilton County in east Tennessee...
* Until 630 AM EDT.
* At 550 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Lakesite, or 11 miles northeast of Chattanooga,
moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Cleveland and East Cleveland around 610 AM EDT.
Charleston around 620 AM EDT.
Benton around 630 AM EDT.
Other locations impacted by this tornadic thunderstorm include Middle
Valley, Calhoun, Shady Grove, Tasso, Hopewell and Harrison Bay State
Park.
This includes Interstate 75 in Tennessee between mile markers 22 and
34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3518 8519 3525 8520 3534 8464 3514 8464
TIME...MOT...LOC 0950Z 266DEG 37KT 3520 8512
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$2 follow-up statements
251
WWUS54 KMRX 011002
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
602 AM EDT Sat Apr 1 2023
TNC011-065-107-139-011030-
/O.CON.KMRX.TO.W.0009.000000T0000Z-230401T1030Z/
Bradley TN-Polk TN-McMinn TN-Hamilton TN-
602 AM EDT Sat Apr 1 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 AM EDT FOR CENTRAL
BRADLEY...NORTHWESTERN POLK...SOUTHWESTERN MCMINN AND EAST CENTRAL
HAMILTON COUNTIES...
At 602 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Cleveland, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Charleston around 620 AM EDT.
Benton around 625 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Calhoun, Tasso and Hopewell.
This includes Interstate 75 in Tennessee between mile markers 22 and
34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3517 8501 3528 8502 3534 8464 3514 8464
TIME...MOT...LOC 1002Z 263DEG 39KT 3522 8495
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$917
WWUS54 KMRX 011020
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
620 AM EDT Sat Apr 1 2023
TNC065-011030-
/O.CAN.KMRX.TO.W.0009.000000T0000Z-230401T1030Z/
Hamilton TN-
620 AM EDT Sat Apr 1 2023
...THE TORNADO WARNING FOR EAST CENTRAL HAMILTON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 AM EDT for east
Tennessee.
LAT...LON 3519 8480 3528 8481 3534 8464 3514 8464
TIME...MOT...LOC 1020Z 263DEG 40KT 3525 8470
$$
TNC011-107-139-011030-
/O.CON.KMRX.TO.W.0009.000000T0000Z-230401T1030Z/
Bradley TN-Polk TN-McMinn TN-
620 AM EDT Sat Apr 1 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 AM EDT FOR
NORTHEASTERN BRADLEY...NORTHWESTERN POLK AND SOUTH CENTRAL MCMINN
COUNTIES...
At 620 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Charleston, or near Benton, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Bradley, northwestern Polk and south central McMinn
Counties, including the following locations... Calhoun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3519 8480 3528 8481 3534 8464 3514 8464
TIME...MOT...LOC 1020Z 263DEG 40KT 3525 8470
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 1, 1:34 AM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Apr 1, 1:34 AM EDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
134 AM EDT Sat Apr 1 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today and tonight)
Issued at 110 AM EDT Sat Apr 1 2023
Key Messages:
1. A line of showers and thudnerstorms will cross the area this
morning, mainly between 3 and 7 am. Main threat will be damaging
winds, with the highest risk along and near the Cumberland
Plateau. An isolated tornado cannot be ruled out in the southern
Plateau and southern TN Valley area.
2. Strong pressure gradient winds across the entire area today,
especially across the far East Tennessee mountains and foothills.
Wind Advisories and High Wind Warnings remain in effect.
Discussion:
A warm front is currently located across the area, approximately
along I-75 from the KY border to Knoxville, then eastward along
I-40, evidenced by a sharp temperature gradient and gusty winds
south of the front. Over the next few hours, this front should
slowly move northward. Areas south of this front will have
surface-based instability, and thus the greater risk of seeing
strong to severe storms as the linear convection moves through.
Shear parameters remain very high across the region, with low
instability. But the HRRR does show some 0-1 km CAPE values that
may support a tornado threat in southern parts of the area, and
the HREF shows some updraft helicity tracks in our southern
counties. Current convection in Middle TN is expected to have a
weakening trend as it approaches as it encounters a less favorable
environment, but frontogenetic forcing will still remain quite
strong, and thus a severe threat will be present in our area
overnight.
The other concern in the short term will be strong pressure
gradient winds through this afternoon. Gusts in the TN Valley will
be between 40-50 mph, potentially higher in isolated spots (like
TYS, which tends to be the windiest obs site). We are seeing winds
in the mountains well into High Wind Warning range, with 75 mph at
Cove Mountain. These gradient winds will likely peak this
afternoon with mixing of 40-50 kt 850 mb winds down to the
surface. Some locations in the foothills and Plateau are already
gusting above 40 mph. The current Advisories and High Wind
Warnings appear to capture the situation well, so no changes will
be made to them.
Winds will diminish this evening as high pressure builds over the
area. Temperatures will drop into the mid and upper 30s in most
spots, with some lower 30s in western and northern sections, and
20s in the mountains. This may result in some areas of frost
developing. Will defer any front/freeze products to the day shift
due to the higher priority of severe and high wind concerns on
this shift.
&&
.LONG TERM...
(Sunday through Friday)
Issued at 110 AM EDT Sat Apr 1 2023
With the focus on the short term period, no major changes will be
made to the long term grids. The previous discussion remains
valid.
Key Messages:
1. Below normal temperatures Saturday night/Sunday morning with
patchy frost possible on the Plateau and Appalachian Mountains.
2. Shower and thunderstorm chances return beginning Tuesday as a
cold front tries to move through the area.
Discussion:
Surface high pressure and weak mid level ridging will begin to
build in late in the weekend, which kick start a quick warm up
into next week. Temperatures are expected to climb into the lower
80's by Tuesday. A weak shortwave is expected to push through the
southeast to start off the work week. Still some discrepancies
with the exact location of this shortwave, but areas near or south
of the TN/GA state line have the highest chance to get a shower
from this system.
A strengthening system will develop across the plains and try to
drag a cold front through the eastern US. With our area being in the
warm sector expect to see scattered showers and thunderstorms
develop on Tuesday and Wednesday. Some of the deterministic models
are indicating that the mid week could stall out somewhere along the
Tennessee Valley into the Mid Atlantic. Should this happen it would
likely act as a focusing mechanism for continuous rain chances for
the second half of the week and into the weekend, before finally
moving out late in the weekend. Still lots of uncertainty with the
location of the front this far out, but it will be worth keeping an
eye on as showers and storms are expected along the front for
several days next week.
&&
.AVIATION...
(06Z TAFS)
Issued at 1249 AM EDT Sat Apr 1 2023
Significantly severe convection is ongoing near and west of
Nashville at this hour with the line expected to maintain and
continue advancing into the area from the west. The timeframe will
be west to east after 07Z with conditions improving by 12Z. Just
ahead of and within these storms, very strong winds are expected,
especially at CHA and TYS. Depending on how strong the storms are
when they reach the terminals, gusts in excess of 50kts will be
possible at these sites with lesser but still strong gusts at TRI.
This will also be accompanied by brief, significant visibility
and/or ceiling reductions. Then, conditions should improve with
winds remaining suppressed to ~20kts for at least a few hours. By
the afternoon, however, very windy conditions are expected area-
wide with TYS and TRI likely to see gusts approach and/or exceed
40 kts. By the end of the period, a shift to a more northwesterly
direction is expected with speeds generally around 15kts or less.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 78 42 69 50 / 10 0 0 20
Knoxville McGhee Tyson Airport, TN 74 38 65 45 / 20 0 0 10
Oak Ridge, TN 75 37 65 45 / 10 0 0 10
Tri Cities Airport, TN 72 37 60 40 / 40 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 8 PM EDT this evening for Cherokee-Clay.
TN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
Anderson-Bledsoe-Bradley-Campbell-East Polk-Hamilton-Knox-
Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
Blount-Northwest Monroe-Rhea-Roane-Scott TN-Sequatchie-
Union-West Polk.
Wind Advisory from 8 AM this morning to 8 PM EDT this evening
for Claiborne-Grainger-Hamblen-Hancock-Hawkins-Jefferson-
Northwest Carter-Northwest Cocke-Northwest Greene-Sullivan-
Washington TN.
High Wind Warning until 11 PM EDT this evening for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...Wind Advisory from 8 AM this morning to 8 PM EDT this evening
for Lee-Russell-Scott VA-Washington VA-Wise.
&&
SHORT TERM...DGS
LONG TERM....DGS
AVIATION...BWHazardous weather outlook, Apr 1, 2:05 AM EDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 205 AM EDT Sat Apr 1 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-020615- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 205 AM EDT Sat Apr 1 2023 /105 AM CDT Sat Apr 1 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight A strong system will affect the Tennessee Valley and southern Appalachians this morning. Strong to severe storms are possible, with damaging winds as the main concern. A brief tornado is possible with the highest risk along and near the Cumberland Plateau and southern Tennessee Valley. Locally heavy rainfall will also be possible which may lead to localized flooding. Besides the storms, windy conditions are likely across the entire area today, but especially in the Tennessee mountains and foothills. See the wind advisory and high wind warning for additional details. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this morning, and any reports are welcome.
In the hours before
Local storm report, Apr 1, 1:58 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
158 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM NON-TSTM WND GST 3 ESE WEARS VALLEY 35.70N 83.61W
04/01/2023 M76 MPH SEVIER TN PARK/FOREST SRVC
MEAUSRED GUST AT COVE MOUNTAIN.
&&Local storm report, Apr 1, 4:26 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
426 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND DMG 2 SSE MOUNT CREST 35.64N 85.23W
04/01/2023 BLEDSOE TN 911 CALL CENTER
A TREE FELL ONTO THE CORNER OF A HOUSE ON
OLD SPENCER ROAD.
&&Local storm report, Apr 1, 5:10 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 AM TSTM WND DMG SPRING CITY 35.69N 84.86W
04/01/2023 RHEA TN 911 CALL CENTER
1 TREE DOWN ON ROAD NEAR SPRING CITY.
0410 AM TSTM WND DMG SUNBRIGHT 36.24N 84.67W
04/01/2023 MORGAN TN 911 CALL CENTER
SEVERAL TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 3:31 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 44 min |
| Apr 1, 4:00 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan, Scott | 15 min |
| Apr 1, 4:03 AM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea, Roane | 25 min |
| Apr 1, 4:09 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Campbell, Grainger, Jefferson, Knox and 5 more | 36 min |
| Apr 1, 4:27 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Loudon, Morgan, Roane | 33 min |
| Apr 1, 4:35 AM EDT | Tornado Warning | MRX | Anderson, Knox, Loudon, Morgan, Roane | 25 min |
| Apr 1, 5:33 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Marion, Meigs, Sequatchie | 42 min |
| Apr 1, 5:34 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson, Sevier | 26 min |
| Apr 1, 5:50 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Greene, Jefferson, Sevier | 40 min |
| Apr 1, 6:15 AM EDT | Areal Flood Advisory | MRX | Blount, Cocke, Hamblen, Jefferson, Knox, Loudon and 2 more | 3 hr |
| Apr 1, 6:15 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe | 30 min |
| Apr 1, 6:16 AM EDT | Tornado Warning | MRX | Bradley, McMinn, Monroe, Polk | 44 min |
| Apr 1, 6:24 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 21 min |
Nearby
Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.